Wisconsin, 2015

Heavy Snow in Wisconsin, April 9 to 10, 2015

April 9 to 10, 2015 · NWS GRB · 4 events in 4 counties and zones

A narrow band of heavy snow fell over northeast Wisconsin as a strengthening low pressure system moved from central Lake Michigan to northern Lake Huron. Snow totals in the band were mainly in the 6 to 8 inch range.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A narrow band of heavy snow fell over northeast Wisconsin as a strengthening low pressure system moved from central Lake Michigan to northern Lake Huron. Snow totals in the band were mainly in the 6 to 8 inch range. Some of the highest totals included: 8.2 inches near Florence (Florence Co.), 7.0 inches at Crandon (Forest Co.), and 6.0 inches at Antigo (Langlade Co.) and Phelps (Vilas Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 9, 8:35 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 9, 8:35 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
935 PM CDT THU APR 9 2015

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE
AND NEW INFORMATION ADDED TO UPDATE SECTION

.UPDATE...
ISSUED AT 929 PM CDT THU APR 9 2015

HAVE DECIDED TO UPGRADE MY NW/NRN 4 COUNTIES TO A WINTER STORM
WARNING. NOT A CLEAR-CUT SITN AT ALL...BUT GIVEN THE STRENGTH OF
THE DYNAMICS TO COME ACRS THAT AREA LATER IN THE NGT...COULD
EASILY SEE SOME 1-2 INCH PER HOUR SNOWFALL RATES. WL CALL FOR 4-8
INCH TOTALS IN THE WSW. THINK THE HIGHEST TOTALS WILL END UP IN AN
AREA NE OF A LINE FROM BOULDER JUNCTION...TO RHINELANDER...TO
CRANDON...TO FLORENCE.

ELSEWHERE ACRS THE AREA...INITIAL SURGE OF PCPN HAS SHIFTED
THROUGH...BUT EXPECT SOME REDEVELOPMENT AHEAD OF THE MAIN SHRTWV.
WL KEEP HIGH POPS GOING MOST OF THE NGT.

UPDATED PRODUCT SUITE WL BE OUT ASAP.

UPDATE
ISSUED AT 536 PM CDT THU APR 9 2015

FCST ISSUES SPAN THE SEASONS THIS EVENING AS STRENGTHENING
CYCLONE LIFTS NEWD FM IA. CLUSTER OF SVR STORMS IN S-C WI HEADING
NE. LOCAL MESO PLOTS SHOW POOL OF INSTABILITY EXPANDING NE...BUT
NOT AS QUICKLY AS THE STORMS ARE MOVG NE. IT/S GOING TO BE A CLOSE
CALL ON WHETHER A SVR STORM COULD CLIP THE SRN PART OF THE FCST
AREA BEFORE WEAKENING. THE PRIMARY SVR THREAT WOULD BE HAIL...AND
THINK THAT WOULD NEED TO HAPPEN WITHIN THE NEXT COUPLE HRS...BEFORE
PCPN GETS TOO WIDESPREAD.

IT/S A COMPLETELY DIFFERENT SITN ACRS THE NW CORNER OF THE FCST
AREA...WHERE THE THREAT IS HEAVY SNOW. WATCHING THE UPR
DEFORMATION ZONE EXPAND NEWD AS MAIN SHRTWV EJECTS TOWARD WI.
EXTRAOLATION OF SRN EDGE OF THE DEFORMATION ZONE WOULD BRING IT
ACRS THE NW PART OF THE FCST AREA. MAIN QUESTIONS FOR SNOW AMNTS
CONTINUE TO BE TIMING OF THE CHANGEOVER AND HOW MUCH PCPN FALLS
AFTER THAT TIME. NRN STREAM SHRTWV EDGING IN FM THE NW MAY TEND TO
DISRUPT THE COMMA HEAD AND NUDGE IT EWD...LIMITING THE AMNT OF
PCPN THAT FALLS AFTER THE CHANGEOVER. ON THE OTHER HAND...PCPN
COULD BE FALLING QUITE HEAVILY AFTER THE CHANGEOVER...SO THE
POTENTIAL IS THERE FOR A PERIOD OF HEAVY SNOW. NEED TO WATCH THIS
VERY CLOSELY...BUT LIKELY WON/T BE ABLE TO MAKE ANY HEADLINE
CHANGES UNTIL WE START TO SEE THE CHANGEOVER OCCURRING.
&&

.SHORT TERM...TONIGHT AND FRIDAY
ISSUED AT 241 PM CDT THU APR 9 2015

THE LATEST RAP ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW LOW
PRESSURE HEADING NORTHEAST AS IT ENTERS SOUTH-CENTRAL IOWA EARLY
THIS AFTERNOON.  COMMA HEAD PRECIPITATION IS OCCURRING JUST TO THE
REAR OF THE PRIMARY SHORTWAVE LOCATED OVER CENTRAL NEBRASKA...WHERE
HEAVY SNOW AND A FEW LIGHTNING STRIKES HAVE BEEN DETECTED.
DOWNSTREAM OF THE SYSTEM...A SHORTWAVE IMPULSE IS GENERATING SHOWERS
AND THUNDERSTORMS OVER THE EASTERN HALF OF WISCONSIN.  MOST OF THE
THUNDERSTORM ACTIVITY HAS DIMINISHED AS THEY REACHED THE WAUTOMA TO
MANITOWOC CORRIDOR SINCE ELEVATED INSTABILITY HAS NOT BEEN ABLE TO
EXTEND THAT FAR NORTH.  AS A RESULT...LOOK FOR PERIODS OF SHOWERS
AND DRIZZLE TO CONTINUE TO IMPACT THE REGION FOR THE REST OF THE
AFTERNOON.  THE MAIN FORECAST CONCERNS REVOLVE AROUND HEAVY WINTRY
PRECIP ACROSS THE NORTH AND THUNDERSTORM CHANCES OVER THE SOUTH AS A
CYCLONE PASSES ACROSS THE REGION TONIGHT.

TONIGHT...THE STRONG SHORTWAVE OVER NEBRASKA WILL SWING NORTHEAST AS
IT PUSHES A SURFACE LOW FROM THE NORTHWEST CORNER OF ILLINOIS TO
CENTRAL LAKE MICHIGAN TO THE STRAITS OF MACKINAC.  AHEAD OF THE
LOW...ELEVATED INSTABILITY UP TO 500 J/KG MAY SNEAK INTO
EAST-CENTRAL WISCONSIN WITHIN A REGION OF STRONG UPWARD MOTION WHICH
COULD GENERATE SCATTERED THUNDERSTORMS THOUGH AROUND MID-EVENING.
IF THUNDERSTORMS DO OCCUR...SMALL HAIL WILL BE POSSIBLE.

TO THE NORTH OF THE LOW...EXCELLENT UPPER DIVERGENCE COMBINED WITH
STRONG MID-LEVEL FGEN AND REDUCED STABILITY WILL LEAD TO A HEALTHY
DEFORMATION BAND DEVELOPING FROM WEST-CENTRAL TO NORTH-CENTRAL
WISCONSIN.  THIS DEFORMATION BAND WILL BRING A PROLONGED PERIOD OF
MODERATE TO HEAVY PRECIP AT TIMES.  WITH TEMPS AND DEWPOINTS IN THE
MIDDLE 30S AT THE START OF THE EVENING...PRECIP WILL LIKELY BE ALL
RAIN FOR THE FIRST COUPLE HOURS.  THEN COLDER AIR WILL GRADUALLY GET
DRAWN INTO NORTH-CENTRAL WISCONSIN TO CHANGE PRECIP TO SLEET AND
THEN SNOW.  BUFKIT SOUNDINGS INDICATE THAT THE NORTH COULD SEE A FEW
HOUR PERIOD OF SLEET WHICH COULD LEAD TO DECENT SLEET ACCUMULATIONS
GIVEN THE EXPECTED PRECIP RATES.  THEN ONCE TEMPS COOL ENOUGH FOR
ALL SNOW...SNOWFALL RATES COULD EASILY EXCEED AN INCH PER HOUR AT
TIMES.  BUT ONE OF THE MOST DIFFICULT ASPECTS OF THIS FORECAST IS IN
REGARDS TO HOW QUICKLY THIS CHANGE OVER OCCURS SINCE COLD AIR IS NOT
THAT PLENTIFUL TO OUR NORTH.  BEST GUESS FROM GUIDANCE INDICATES
THIS CHANGE OVER WILL OCCUR LATE THIS EVENING OVER N-C WISCONSIN AND
EARLY OVERNIGHT OVER TO CENTRAL WISCONSIN TO THE IRON MOUNTAIN
AREA.  THE INITIAL RAIN AND SLEET WILL EAT UP SOME OF THE QPF
AMOUNTS THIS EVENING...BUT GUIDANCE STILL POINT TOWARDS OVER A HALF
INCH FALLING AFTER 06Z.  ADDITIONALLY...THE HI-RES MODELS ARE ALSO
INDICATING BANDING TAKING PLACE...AND A LITTLE FARTHER TO THE EAST
THAN SHOWN PREVIOUSLY.  HAVE SHIFTED QPF AND SNOW AMOUNTS TO THE
EAST AS A RESULT...WHICH GIVES SNOW AMOUNTS OF 3-6 INCHES FROM
LINCOLN AND LANGLADE ON NORTH.  A QUARTER TO A HALF INCH OF THAT
COULD TURN OUT TO BE SLEET ACCUMULATION.  LOCALLY HIGHER AMOUNTS
WILL BE POSSIBLE DEPENDING ON WHERE THE SNOW BANDS SET UP.  BECAUSE
OF THIS UNCERTAINTY...WILL ISSUE A WINTER WEATHER ADVISORY FROM
02Z-13Z.

FRIDAY...PRECIP WITH SNOW WEST OF THE FOX VALLEY AND RAIN TO THE
EAST WILL DIMINISH EARLY FRIDAY MORNING.  SHOULD SEE A CLOUDY AND
WINDY START TO THE DAY OTHERWISE.  A TRAILING SHORTWAVE WILL PUSH
ACROSS SOUTHERN WISCONSIN DURING THE AFTERNOON WHICH COULD CREATE AN
ISOLATED SHOWER OVER THE NORTHERN HALF OF THE STATE.  LEFT A SMALL
CHANCE TO ACCOUNT FOR THIS.  HIGHS RANGING FROM THE LOW 40S NORTH TO
LOW 50S SOUTH.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
ISSUED AT 241 PM CDT THU APR 9 2015

PCPN TRENDS SUNDAY/SUNDAY NIGHT AND DURING THE MIDDLE OF NEXT WEEK
ARE THE MAIN FCST CONCERNS.

HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION FRIDAY NIGHT. USED
A BLEND OF THE BETTER PERFORMING GUIDANCE SETS FOR MIN TEMPS...BUT WITH
THE POTENTIAL FOR A LINGERING SNOW COVER OVER NC WI...HAVE BUMPED MIN
TEMPS DOWN THERE.

HIGH PRESSURE WILL BRING DRY CONDITIONS SATURDAY AND SATURDAY NIGHT...
WITH DEVELOPING SOUTH FLOW RESULTING IN MODERATING TEMPERATURES.

A COLD FRONT WILL MOVE INTO WESTERN WI ON SUNDAY AFTERNOON...THEN
ACROSS THE FORECAST AREA SUNDAY EVENING. HAVE SLOWED DOWN THE
ARRIVAL TIME OF SHOWERS ON SUNDAY AFTERNOON (MAINLY NC/C WI LATE
IN THE DAY)...BUT WILL SPREAD HIGH CHC/LOW LIKELY POPS OVER THE
ENTIRE CWA SUNDAY NIGHT. H8 LI'S SLIGHTLY BLO ZERO AND STEEP MID-
LEVEL LAPSE RATES SUGGEST POTENTIAL FOR AT LEAST ISOLD TSTMS...SO
HAVE INCLUDED A SLGT CHC OF TSTMS.

HIGH PRESSURE AND AND ASSOCIATED DRY AND MILD CONDITIONS WILL
RETURN TO WISCONSIN ON MONDAY AND TUESDAY.

THE FCST BECOMES A BIT MUDDLED DURING THE MIDDLE OF THE WEEK...AS
SW FLOW ALOFT DEVELOPS AND LOW PRESSURE AND AN ASSOCIATED COLD
FRONT EDGE TOWARD THE WESTERN GREAT LAKES. MOST MODELS NOW KEEP
TUESDAY NIGHT DRY...WITH THE ECMWF BRINGING PCPN INTO THE REGION
ON WEDS...AND THE GFS HOLDING OFF UNTIL ABOUT THURSDAY. GIVEN THE
UNCERTAINTY...WILL CARRY CHC POPS THROUGH THIS PERIOD. THE GOOD
NEWS IS THAT ANY PCPN THAT OCCURS SHOULD FALL AS ALL RAIN...WHICH
IS DEFINITELY A STEP IN THE RIGHT DIRECTION.
&&

.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 929 PM CDT THU APR 9 2015

MAY NOT NEED TO CARRY THUNDER IN THE 06Z TAFS...WL MAKE AN
ISSUANCE TIME DECIDISON ON THAT. OTHERWISE...VERY POOR FLIGHT
CONDITIONS DURING THE FIRST PORTION OF THE TAF PERIOD WL GRADUALLY
IMPROVE FRIDAY AS THE CYCLONE PULLS AWAY FM THE REGION.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 AM CDT FRIDAY FOR WIZ011-012.

WINTER WEATHER ADVISORY UNTIL 10 AM CDT FRIDAY FOR WIZ019.

WINTER WEATHER ADVISORY UNTIL 10 AM CDT FRIDAY FOR WIZ018.

WINTER STORM WARNING UNTIL 10 AM CDT FRIDAY FOR WIZ005-010.
&&

UPDATE.........SKOWRONSKI
SHORT TERM.....MPC
LONG TERM......KIECKBUSCH
AVIATION.......SKOWRONSKI
Hazardous weather outlook, Apr 9, 8:59 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
959 PM CDT THU APR 9 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
959 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...THEN DIMINISH
AFTER MIDNIGHT. THE STRONGEST STORMS COULD PRODUCE HEAVY RAIN AND
SMALL HAIL.

DIFFICULT TRAVEL CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF NORTHERN WISCONSIN AS RAIN MIXES WITH SLEET AND THEN
CHANGE TO HEAVY WET SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

ALTHOUGH THE SNOW OVER NORTH-CENTRAL AND FAR NORTHEAST WISCONSIN
WILL BE DIMINISHING BY THE MORNING COMMUTE...SNOW COVERED ROADWAYS
ARE LIKELY TO LINGER AND POSE A HAZARD TO MORNING TRAVELERS.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTH-CENTRAL AND
CENTRAL WISCONSIN LATE SUNDAY AFTERNOON...AND OVER THE ENTIRE
FORECAST AREA SUNDAY EVENING. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY REPORTS OF SNOW AND SLEET
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-101100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
959 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS AND LINGERING FOG WILL POSE A HAZARD TO MARINERS IN
THE NEARSHORE WATERS EARLY TONIGHT. CONDITIONS HAZARDOUS TO SMALL
CRAFT WILL DEVELOP LATE TONIGHT DUE TO STRONG NORTHWEST WINDS AND
INCREASING WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH MIDDAY FRIDAY
DUE TO GUSTY NORTHWEST WINDS AND LARGE WAVES.

INCREASING SOUTH WINDS AND BUILDING WAVES WILL RESULT IN CONDITIONS
HAZARDOUS TO SMALL CRAFT ON SUNDAY AND SUNDAY EVENING.

SKOWRONSKI

In the hours before

Special weather statement, Apr 9, 5:58 PM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
658 PM CDT THU APR 9 2015

WIZ049-050-100100-
CALUMET-MANITOWOC-
658 PM CDT THU APR 9 2015

...THUNDERSTORMS HEADED FOR EAST-CENTRAL WISCONSIN...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS 44 MILES SOUTHWEST OF MANITOWOC...MOVING
NORTHEAST AT 45 MPH.

PEA SIZE HAIL...BRIEF WIND GUSTS OF 30 TO 40 MPH...AND HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  QUINNEY...            JERICHO...            BROTHERTOWN...
  KLOTEN...             BRANT...              STOCKBRIDGE...
  ST ANNA...            NEW HOLSTEIN...       KIEL...
  CHILTON...            CHARLESBURG...        LOUIS CORNERS...
  STEINTHAL...          KILLSNAKE WILDLIFE AREA...
  MEGGERS...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORMS HAVE PASSED.

SKOWRONSKI
Special weather statement, Apr 9, 7:02 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
802 PM CDT THU APR 9 2015

WIZ050-100130-
MANITOWOC-
802 PM CDT THU APR 9 2015

...STRONG THUNDERSTORM TO MOVE THROUGH EASTERN MANITOWOC COUNTY...

AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF MANITOWOC...MOVING
NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MANITOWOC BY 815 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SKOWRONSKI
Local storm report, Apr 9, 7:33 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
833 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             CLEVELAND               43.91N 87.75W
04/09/2015  M0.50 INCH       MANITOWOC          WI   TRAINED SPOTTER

            GROUND MOSTLY COVERED BY MARBLE SIZED HAIL. HEAVY RAIN
            ALSO REPORTED WITH MINOR STREET FLOODING.

&&

EB
Special weather statement, Apr 9, 9:06 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1006 PM CDT THU APR 9 2015

WIZ005-010>012-018-019-100630-
VILAS-ONEIDA-FOREST-FLORENCE-LINCOLN-LANGLADE-
1006 PM CDT THU APR 9 2015

...DIFFICULT TRAVEL CONDITIONS EXPECTED TO DEVELOP OVERNIGHT AS
RAIN CHANGES TO SNOW...

PRECIPITATION WAS FALLING ACROSS MOST OF NORTHERN WISCONSIN AT
1000 PM. IT WAS PRIMARILY RAIN...THOUGH A MIX OF RAIN...SNOW...AND
SLEET WAS OCCURRING OVER VILAS COUNTY.

THE PRECIPITATION WILL CHANGE TO SNOW AS COLDER AIR IS DRAWN
SOUTH INTO THE AREA OVERNIGHT. THE SNOW COULD BE HEAVY AT
TIMES...WITH SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE
AFTER MIDNIGHT. THIS WILL LEAD TO RAPIDLY DETERIORATING TRAVEL
CONDITIONS. THE WORST CONDITIONS ARE EXPECTED TO OCCUR BETWEEN
MIDNIGHT AND 600 AM.

THE SNOW WILL BE DIMINISHING BY DAYBREAK FRIDAY. BUT THE MORNING
COMMUTE WILL LIKELY BE SLOWED SIGNIFICANTLY BY THE SNOW THAT FALLS
OVERNIGHT. ANYONE TRAVELING FRIDAY MORNING SHOULD PLAN ON
ENCOUNTERING POOR ROAD CONDITIONS...AND ALLOW EXTRA TIME TO REACH
THEIR DESTINATION.

SKOWRONSKI
Special weather statement, Apr 9, 9:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1038 PM CDT THU APR 9 2015

WIZ005-010>012-018-019-100630-
VILAS-ONEIDA-FOREST-FLORENCE-LINCOLN-LANGLADE-
1038 PM CDT THU APR 9 2015

...DIFFICULT TRAVEL CONDITIONS EXPECTED TO DEVELOP OVERNIGHT AS
RAIN CHANGES TO SNOW...

PRECIPITATION WAS FALLING ACROSS MOST OF NORTHERN WISCONSIN AT
1000 PM. IT WAS PRIMARILY RAIN...THOUGH A MIX OF RAIN...SNOW...AND
SLEET WAS OCCURRING OVER VILAS COUNTY. SOME FREEZING RAIN WAS
OCCURRING AT LOCATIONS WHERE THE TEMPERATURE HAD DROPPED TO THE
FREEZING MARK.

THE PRECIPITATION WILL CHANGE TO ALL SNOW AS COLDER AIR IS DRAWN
SOUTH INTO THE AREA OVERNIGHT. THE SNOW COULD BE HEAVY AT
TIMES...WITH SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE
AFTER MIDNIGHT. THIS WILL LEAD TO RAPIDLY DETERIORATING TRAVEL
CONDITIONS. THE WORST CONDITIONS ARE EXPECTED TO OCCUR BETWEEN
MIDNIGHT AND 600 AM.

THE SNOW WILL BE DIMINISHING BY DAYBREAK FRIDAY. BUT THE MORNING
COMMUTE WILL LIKELY BE SLOWED SIGNIFICANTLY BY THE SNOW THAT FALLS
OVERNIGHT. ANYONE TRAVELING FRIDAY MORNING SHOULD PLAN ON
ENCOUNTERING POOR ROAD CONDITIONS...AND ALLOW EXTRA TIME TO REACH
THEIR DESTINATION.

SKOWRONSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Vilas

When
April 9, 11:00 PM CST to April 10, 5:00 AM CST
Where
Vilas forecast zone
Reported by
COOP Observer
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

As much as 6.0 inches of snow fell at Phelps, in eastern Vilas County.

Heavy Snow, Forest

When
April 9, 11:00 PM CST to April 10, 5:00 AM CST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

The highest snowfall totals in Forest County were 7.0 inches at Crandon and 6.8 inches near Laona.

Heavy Snow, Florence

When
April 9, 11:00 PM CST to April 10, 5:00 AM CST
Where
Florence forecast zone
Reported by
COOP Observer
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Snowfall totals in the Florence area were in the 8.0 to 8.2 inch range.

Heavy Snow, Langlade

When
April 9, 11:00 PM CST to April 10, 5:00 AM CST
Where
Langlade forecast zone
Reported by
COOP Observer
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

As much as 6.0 inches of snow fell at Antigo.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570983, 570984, 570985, 570986.